New York, 2021

Flash Flooding in New York, July 9, 2021

July 9, 2021 · NWS OKX · 6 events in 3 counties and zones

Tropical Storm Elsa tracked across the eastern portion of the area during the morning hours of July 9, with heavy rainfall north and west of the storm's center resulting in flash flooding across portions of Long Island and the Lower Hudson Valley. 5-4 inches, highest across Long Island.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Tropical Storm Elsa tracked across the eastern portion of the area during the morning hours of July 9, with heavy rainfall north and west of the storm's center resulting in flash flooding across portions of Long Island and the Lower Hudson Valley. Rainfall totals ranged from 1.5-4 inches, highest across Long Island. New York State Mesonet stations measured 3.27 inches in Wantagh and 3.44 inches in Stony Brook. An automated weather station measured 1.79 inches in New Rochelle. The ASOS at Islip Airport measured 2.26 inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 9, 7:04 AM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 9, 7:04 AM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service New York NY
804 AM EDT Fri Jul 9 2021

.SYNOPSIS...
Elsa will impact the area through this afternoon. Please refer
to the latest forecast and track information on Elsa from the
National Hurricane Center. A weak cold front approaches and
crosses the region later tonight before weak high pressure
builds in for the weekend. A warm front approaches Monday into
Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Forecast is on track this hour as Elsa exited the NJ coast and
turned almost due east/northeast per latest 88D data on its
approach to eastern Long Island. Winds have picked up in
response, with a 51 mph gust reported at NDBC buoy 44025 and a
43 mph gust at the NYS Mesonet site at Brooklyn College. The
heaviest rainfall thus far has occurred across central/southern
Nassau County and parts of central and eastern Long Island and
SW CT, with a widespread 1-1.5 inches with locally 2.5 inches
reported thus far with the initial bands that have rotated
onshore.

Elsa will impact the area for much of the day today, and there
has not been much change in the forecast thinking with this
update. Heaviest precipitation per latest short term CAMs/HREF
do show an eastward shift in the axis of heaviest rainfall,so
have trimmed back QPF across the Lower Hudson Valley and SW CT.
Northeastern NJ and parts of southern CT do look to have the
best chance to exceed FFG (1-2" in 3 hrs) during the event so
this will have to be watched for possible flash flooding. Flash
flood watch remains in effect for the entire area through noon.
Flood advisories are in effect for much of these areas for the
next few hours.

Winds will be on the increase early this morning, with the
strongest sustained and gusts over eastern LI and eastern ocean
waters, gusting to 35-45kts through this morning. Elsewhere
across Long Island and southeastern CT, gusts to 35kts are
possible. 10m HRRR wind gust potential is depicting some gusts
35-40kts on the backside of the system over NYC and points east
for a brief period as well this morning as Elsa pulls away.

Temperatures today will be a bit cooler than previous days given the
cloud cover to start.  Went similar to MOS with mid 80s highs across
the interior and upper 70s to low 80s for coastal regions.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Wind and rain impacts from Elsa should wane by later this afternoon
into this evening as a cold front and attendant mid level wave
approach from the west. Once again, the area is under the threat for
scattered showers and thunderstorms by late afternoon.  Short term
model soundings are indicating some marginal instability (1000-1500
J/kg SBCAPE), and 30-40kts of bulk shear by early evening north and
west of NYC. Based on model soundings, convective winds look to
be the greatest threat with any storms that do develop, through
this does not look to be widespread.  As such, SPC has the
entire region in a marginal risk for severe storms later today.
Flash flooding would again be possible with any storms that
occur over areas that have already received rainfall from
Thursday's event or Elsa.

Quieter weather returns for Saturday as high pressure build back
in.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
No major changes to the long term with this update.

Upper ridge builds over the Atlantic into the start of the
period as an upper low deepens over the Central Plains. This
will result in a warming trend and increasing chances for
showers and thunderstorms for the area. Southwest flow aloft
tends to favor interior/western zones for best chances, but
there is some uncertainty regarding the the position of the
ridge and the track and timing of the associated upper low to
the north and west. The CWA could be close enough to the storm
track on the northern periphery of the ridge to produce several
rounds of active wx. On the other hand, a drier scenario would
favor a few airmass storms each day mainly over the interior.
For now, the blended approach was taken and the NBM followed.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Tropical Storm Elsa will pass south and east of the terminals
this morning, exiting quickly to the northeast this afternoon. A
cold front then crosses the region this evening.

MVFR to IFR conditions to start will rapidly improve to VFR from
west to east this morning. Sub-VFR conditions are then possible
again late this afternoon into this evening in additional
showers and thunderstorms.

N-NE winds 10-15 kt this morning will ultimately shift to the W
this afternoon. Gusts 25-30 kt are possible this morning at the
coast. Winds will then shift back to the N tonight at less than
10 kt.

     NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments likely for category changes and wind shifts through the
morning. Wind shift timing could be off by 1-2 hours.

.OUTLOOK FOR 12Z SATURDAY THROUGH TUESDAY...
.Sat...Mainly VFR. A few afternoon/evening showers possible.
.Sun-Tue... Mostly VFR. MVFR possible in showers and
thunderstorms.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Southerly winds and seas build ahead of Elsa's increase
this morning. Tropical storm conditions are likely today on the
eastern waters as Elsa passes through or nearby. Ocean seas
likely build to 8 to 12 ft. SCA continues for the Western Sound
and NY Harbor as there could be some gusts 25-30 kt late
tonight into early Friday. Please refer to the latest forecast
and track information on Elsa from the National Hurricane
Center. Winds and seas slowly subside late Friday into Friday
night as Elsa departs well to the north and east.

Seas continue to subside on Sat, with waves below 5 ft expected
by late day. Winds will be below SCA levels on all waters Sun-
Tue. Seas on the ocean may touch 5 ft at times Sun and Mon.

&&

.HYDROLOGY...
Flooding likely through midday Friday with periods of heavy
rain and potential thunderstorms, 2 to 4 inches of rainfall with
locally higher amounts possible during this time with Elsa.
Scattered areas of poor drainage/urban flash flooding is likely,
with flooding of areas adjacent to fast reacting small rivers
and streams possible.

Possible showers and thunderstorms later this evening may also
bring at least minor urban flooding with any stronger storms.

No hydrologic concerns from Saturday through Friday.

&&

.TIDES/COASTAL FLOODING...
There remains a high risk of rip currents at the ocean beaches
through Saturday. Surf height of around 6-7 ft is expected today
long period SE swells. There is a high risk of rip currents
again for all ocean beaches Saturday.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch until noon EDT today for CTZ005>012.
     Tropical Storm Warning for CTZ008-010>012.
NY...Flash Flood Watch until noon EDT today for NYZ067>075-078>081-
     176>179.
     Tropical Storm Warning for NYZ078>081-179.
NJ...Flash Flood Watch until noon EDT today for NJZ002-004-006-
     103>108.
MARINE...Tropical Storm Warning for ANZ331-332-340-345-350-353-355.
     Small Craft Advisory until 2 PM EDT this afternoon for ANZ335-
     338.

&&

SYNOPSIS...DBR/MW
NEAR TERM...DBR
SHORT TERM...DBR
LONG TERM...DS/MW
AVIATION...FEB/MW
MARINE...DBR/DS
HYDROLOGY...DBR/DS
TIDES/COASTAL FLOODING...DS
Hazardous weather outlook, Jul 8, 8:36 PM EST, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
936 PM EDT Thu Jul 8 2021

NYZ075-178-100145-
Kings (Brooklyn)-Southern Queens-
936 PM EDT Thu Jul 8 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ080-081-179-100145-
Southwest Suffolk-Southeast Suffolk-Southern Nassau-
936 PM EDT Thu Jul 8 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>007-009-NJZ002-004-006-103>108-NYZ067>074-176-177-100145-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Southern Fairfield-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northern Queens-Northern Nassau-
936 PM EDT Thu Jul 8 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ008-010>012-NYZ078-079-100145-
Northern New London-Southern New Haven-Southern Middlesex-
Southern New London-Northwest Suffolk-Northeast Suffolk-
936 PM EDT Thu Jul 8 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-340-345-350-353-355-100145-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
936 PM EDT Thu Jul 8 2021

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ335-338-100145-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
936 PM EDT Thu Jul 8 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Tropical Storm Elsa will move through overnight bringing heavy rain
and potentially gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Tropical Storm Elsa will move through Friday morning bringing heavy
rain and potentially gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, Jul 9, 6:32 AM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
732 AM EDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 AM     TROPICAL STORM   ISLIP AIRPORT           40.79N 73.10W
07/09/2021                   SUFFOLK            NY   ASOS

            39 MPH GUST AT KISP.

&&

DSR
Local storm report, Jul 9, 6:51 AM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
751 AM EDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     MARINE TSTM WIND 19 SSE EAST HAMPTON     40.69N 72.05W
07/09/2021  M45 MPH          ANZ350             NY   MESONET

            MESONET STATION 44017 19 SSE EAST HAMPTON.

&&

DSR
Local storm report, Jul 9, 7:46 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
846 AM EDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 AM     FLASH FLOOD      2 NE DARIEN             41.07N 73.46W
07/09/2021                   FAIRFIELD          CT   LAW ENFORCEMENT

            VEHICLES STALLED IN FLOOD WATERS UNDER
            OVERPASS ON TOKENEKE ROAD IN DARIEN.

&&

DSR
Local storm report, Jul 9, 7:53 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
853 AM EDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     FLASH FLOOD      1 NNW STAMFORD          41.03N 73.56W
07/09/2021                   FAIRFIELD          CT   TRAINED SPOTTER

            VEHICLES STRANDED IN 2 FEET OF WATER ON
            BENJAMIN STREET.

&&

DSR
Local storm report, Jul 9, 8:12 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
912 AM EDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 AM     FLASH FLOOD      1 NNE DARIEN            41.07N 73.47W
07/09/2021                   FAIRFIELD          CT   LAW ENFORCEMENT

            NUMEROUS ROADS ARE CLOSED IN DARIEN DUE TO
            HEAVY FLOODING.

&&

DSR
Local storm report, Jul 9, 8:14 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
914 AM EDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 AM     FLASH FLOOD      STAMFORD                41.06N 73.54W
07/09/2021                   FAIRFIELD          CT   FIRE DEPT/RESCUE

            FIRE UNITS ARE CURRENTLY OPERATING AT
            NUMEROUS INCIDENTS INVOLVING VEHICLES W/
            OCCUPANTS STRANDED IN WATER.

&&

DSR

The radar

The Brookhaven radar (KOKX), 61 km away, was scanning. The volume nearest the first event began at 13:11 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Nassau

When
July 9, 8:15 AM EST to 10:23 AM EST
Where
Nassau County, 1.05 mi NE of Laffingtown to 1.1 mi NW of Bayville
Cause
Heavy Rain
Reported by
Public
Coordinates
40.909, -73.584

Several roads were closed an impassable in the town of Bayville due to flash flooding.

Flash Flood, Nassau

When
July 9, 9:00 AM EST to 10:23 AM EST
Where
Nassau County, 1.23 mi WNW of Glen Cove to 1.5 mi W of Laffingtown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.876, -73.652

Police reported that numerous roadways were flooded and impassable in Glen Cove.

Flash Flood, Westchester

When
July 9, 9:28 AM EST to 10:23 AM EST
Where
Westchester County, 1.17 mi N of Hastings on Hudson to 0.45 mi N of Hastings on Hudson
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.037, -73.779

All lanes were closed on the Bronx River Parkway between the Sprain Brook Parkway in Bronxville and Exit 22 in White Plains due to flooding.

Flash Flood, Nassau

When
July 9, 9:43 AM EST to 10:23 AM EST
Where
Nassau County, 1.35 mi SSE of Glen Cove to 1.3 mi SSE of Glen Cove
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.852, -73.621

Route 107 was flooded in Glen Head with water flowing across the road and several vehicles disabled.

Flash Flood, Nassau

When
July 9, 9:53 AM EST to 10:23 AM EST
Where
Nassau County, 1.25 mi WSW of Matinecock
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.866, -73.603

Viola Drive in Glen Cove was flooded with water several feet deep.

Flash Flood, Suffolk

When
July 9, 10:00 AM EST to 10:30 AM EST
Where
Suffolk County, 1.26 mi SSE of Asharoken to 0.49 mi W of Northport
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
40.912, -73.375

Several streets in Centerport were impassable due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976658, 976659, 976660, 976661, 976662, 976663.